Abstract

A theory with which one can calculate modal distributions within a multimode fiber excited by a source of arbitrary spatial coherence, but within the mode-continuum limit, is presented. The theory is specialized to the case of incoherent source excitation, which is arbitrarily limited in both spatial and angular extent. The theory is then applied to the problem of determining the significance of various experimental techniques designed to measure differential mode attenuation. It is found that standard measurement techniques measure a quantity that differs from the actual differential mode attenuation. It is also illustrated that it can be difficult to calculate accurately the differential mode-attenuation coefficient from measurement data.

© 1983 Optical Society of America

Full Article  |  PDF Article
OSA Recommended Articles
Mode dependent attenuation in parabolic optical fibers

R. Olshansky and D. A. Nolan
Appl. Opt. 16(6) 1639-1641 (1977)

Rayleigh backscattering theory for single-mode optical fibers

Masataka Nakazawa
J. Opt. Soc. Am. 73(9) 1175-1180 (1983)

Mode-dependent attenuation of optical fibers: excess loss

R. Olshansky and D. A. Nolan
Appl. Opt. 15(4) 1045-1047 (1976)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Figures (10)

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (31)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription